Ask the GP: Fighting infection from within and without
Our GP answers questions on white blood cells and hepatitis vaccination.
Question: I had blood tests done with my doctor recently. I have been called back for a repeat test because my white cell count was a bit low. What causes this and should I worry?
Dr Nina replies: White blood cells help protect the body against attack by infection or disease. They are produced in the bone marrow. They only live for a few days to a few months and so the total count may increase or decrease in response to various stimuli. These may be infection, shock, stress, acute or chronic inflammation, hormones or drugs.
A normal white cell count can vary among different individuals. Women tend to have a slightly higher white cell count than men. Children have a higher white cell count than adults. Those of African descent may have a lower white cell count than other populations. In most normal populations the white cell count may be higher towards the end of the day than earlier. In a healthy individual the white cell count will increase in the blood in response to a bacterial or viral infection. They may also increase in late pregnancy, or after strenuous exercise. Raised white cells may also be seen in times of other infection or inflammation such as gout, after a heart attack or after seizures, bleeding or burns.
Certain medication such as steroids, lithium, heparin, beta agonists (similar to that found in the blue asthma inhaler) can also increase the count. More rarely an increase can suggest an underlying problem with the bone marrow, such as leukaemia.
Smokers also sometimes have a slightly raised white cell count. Eosinophils are a subset of white cells that may increase in times of allergy.
In a very severe bacterial infection the white cell count may drop low. This is a serious sign and is rarely seen in those outside a hospital setting. A persistent low white cell count may indicate a problem with the bone marrow and this is why your GP has asked you to have the test repeated.
Bone marrow problems may be a sign of underlying cancer or leukaemia, however, the bone marrow will also struggle if vitamin B12 or folate levels are low. Low white cell counts can also occur in autoimmune conditions such as lupus or in disease of the liver or spleen and in other diseases such as HIV. Drugs used in chemotherapy cause a dramatic drop in the white cell count.
Other drugs such as antibiotics, anti-seizure medicine, thyroid medication, anti-fungals and certain psychiatric drugs can also drop the white cell count.
There are many causes for a change in white cell count. Most of these are transient. This is why your doctor has simply asked you to have the test repeated. The normal interval between tests would be four to six weeks. If on the second test your white cells have dropped lower, or there are any other blood abnormalities, you may be referred to see a haematologist for a second opinion.
It is important to follow this up but I would like to reassure you that in the majority of cases the cause is not cancer or a serious illness but rather something simple like a resolving viral infection.
Question: I'm going away on holidays later this year. I have been advised to get a hepatitis A vaccine. I'm terrified of needles and I wonder is this really necessary or would simple health precautions work?
Dr Nina replies: Hepatitis A is a viral infection that affects the liver. The WHO estimates about 1.4 million cases occur annually worldwide. Unlike other viral hepatitis, hepatitis A doesn't cause chronic liver disease but it can be severe when it occurs, leading to liver failure which carries a high mortality. Hepatitis A is transmitted when a person ingests food or water contaminated with faeces.
In developing countries with poor sanitation it is estimated that 90pc of children have been infected before the age of 10. This reflects how common the infection can be in these countries. Travellers abroad may pay close attention to their own personal hygiene but ingesting food and drink in restaurants and hotels can put you at risk.
Symptoms include, nausea, fever, vomiting, fatigue, loss of appetite, diarrhoea, abdominal pain, jaundice, and dark urine. Adults experience more severe symptoms than children. There is no cure for hepatitis A. Recovery may be slow and take months. Treatment is supportive, namely keeping the individual comfortable and replacing fluids lost through vomiting and diarrhoea.
Vaccination is recommended for those travelling to areas of increased hepatitis A. It normally requires a single vaccine given prior to travel and a follow-up dose within six months to a year. I understand your fear of needles, which is not uncommon. Don't be afraid to discuss this with your doctor or nurse. There are ways of helping you with this. If you were to contract Hepatitis A while abroad it could ruin your holiday. I would encourage you to get vaccinated before you go.
Health & Living